Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 227, NWS Des Moines, IA

July 22, 2007Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2007, 11:58 PM CDT for Tama County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2007, 11:58 PM CDT (04:58 UTC)
Expired
Jul 23, 2007, 12:45 AM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Tama County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 230458
SVRDMX
IAC171-230545-
/O.NEW.KDMX.SV.W.0227.070723T0458Z-070723T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1158 PM CDT SUN JUL 22 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 1245 AM CDT

* AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES NORTH OF DYSART...OR
  ABOUT NEAR WATERLOO...AND MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF DYSART BY 1220 AM CDT...
  TAMA AND TOLEDO BY 1245 AM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS PRODUCED A WIND GUST OVER 60 MPH AT THE 
WATERLOO AIRPORT AT 1154 PM CDT.

LAT...LON 4186 9231 4187 9276 4229 9276 4230 9232
TIME...MOT...LOC 0458Z 017DEG 33KT 4239 9236

$$

SMALL
2 follow-up statements
000 
WWUS53 KDMX 230522
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1222 AM CDT MON JUL 23 2007

IAC171-230545-
/O.CON.KDMX.SV.W.0227.000000T0000Z-070723T0545Z/
TAMA IA-
1222 AM CDT MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR TAMA COUNTY...

AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLUTIER...OR ABOUT 18
MILES WEST OF VINTON...MOVING SOUTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VINING AND 6 MILES WEST OF ELBERON BY 1235 AM CDT...
  CHELSEA...6 MILES EAST OF TAMA AND 7 MILES EAST OF TOLEDO BY 1240
  AM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

DAMAGING STRAIGHT LINE WINDS DOWNED TREES IN WATERLOO AND CEDAR 
FALLS AROUND MIDNIGHT.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4186 9231 4187 9276 4229 9276 4230 9232
TIME...MOT...LOC 0522Z 014DEG 34KT 4212 9239

$$

SMALL
000 
WWUS53 KDMX 230545
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1244 AM CDT MON JUL 23 2007

IAC171-230554-
/O.EXP.KDMX.SV.W.0227.000000T0000Z-070723T0545Z/
TAMA IA-
1244 AM CDT MON JUL 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR TAMA COUNTY EXPIRES AT 1245 AM
CDT...

AT 1240 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED 
SLIGHTLLY...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE. HOWEVER...WIND GUSTS TO 50 MPH ARE STILL POSSIBLE 
THROUGH 1 AM CDT.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4186 9231 4187 9276 4229 9276 4230 9232
TIME...MOT...LOC 0544Z 014DEG 34KT 4196 9245

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:10 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 22, 11:10 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT SUN JUL 22 2007

.SHORT TERM /TONIGHT-MONDAY/...
ONGOING MCS OVR WRN WI WILL LIKELY IMPACT DMX/S CWA TONIGHT AND
MONDAY.  WATER VAPOR IMAGERY SHOWING S/WV NO MOVG INTO NW MN WHICH
WILL MAKE THE TURN SOUTH AROUND THE UPPER RIDGE AND THEN MOVE SWS
ACROSS IA EARLY MONDAY.  AT THE SURFACE...SURFACE RIDGE REMAINS OVER
THE GREAT LAKES REGION SHOWING NO SIGNS OF MOVING.  PATTERN LIKELY
BLOCKED FM BETWEEN DOWNSTREAM UPPER LOW AND UPSTREAM 500 MB RIDGE.
LOW-LVL LOW DEWPOINT AIR CONTINUES TO BE ADVECTED INTO SE IA ATTM.
THIS FETCH OF RELATIVELY DRY AIR SHOULD KEEP AMS CONSIDERABLY MORE
STABLE. MOISTURE AXIS CENTERED TO THE WEST AS DEPICTED ON 925 MB
THETAE RIDGE.  ONGOING MCS SHOULD PROPAGATE SW INTO INSTABILITY AXIS
AND THETAE RIDGE TONIGHT AND MONDAY. THIS MOVEMENT IS ALSO SUPPORTED
BY UPPER LEVEL FLOW.

GIVEN S/WV SUPPORT...INSTABILITY AND 20-25KT LOW-LVL JET...THINK MCS
WILL MAINTAIN ITSELF THROUGH THE NIGHT AND THEN MOVE ACROSS CENTRAL
IA MONDAY ON EASTERN EDGE OF THE 925 MB THETAE GRADIENT.  INCREASED
POPS AND CLOUDS TO REFLECT THIS AND LOWER MAX TEMPERATURES
SIGNIFICANTLY.  IF THIS FCST SCENARIO DOESN/T WORK OUT...FCST MAX
TEMPS WILL BE WAY LOW.

.LONG TERM /MONDAY NIGHT-SUNDAY/...
12Z GFS ENSEMBLES CONTINUE TO SHOW UPPER RIDGE BUILDING NE ACROSS
UPPER MS VLY IN WAKE OF MONDAY/S S/WV NW OF UPPER TROUGH TO THE
EAST. THIS SHOULD KEEP FCST GENERALLY DRY THROUGH MUCH OF THE WORK
WEEK. SE SFC FLOW SUGGEST TEMPERATURES SHOULD NOT GET TOO WARM
STAYING AT OR JUST ABOVE NORMAL.

STRONG LOOKING S/WV FLATTENS THE RIDGE LATE IN THE WEEK AND ALLOWS
CDFNT TO CROSS THE UPPER MIDWEST. TIMING OF THE FRONT IS
PROBLEMATIC.  KEPT LOW POPS INLINE WITH CURRENT THINKING.  TEMPS TO
COOL SOME AFTER FROPA.  LOOKING INTO NEXT WEEKEND...A RETURN TO NW
FLOW ALOFT AS CENTRAL US UPPER RIDGE AND DOWNSTREAM TROUGH
CONTINUES.

&&

.AVIATION...23/06Z
THUNDERSTORMS DEVELOPED OVER ARX CWA ALONG A CONVERGENCE AXIS AND
FED BY DECENT MOISTURE TRANSPORT.  THE LINE OF STORMS IS TRANSLATING
SW AROUND 10 KTS AND WL BE IN ALO BY 05Z THEM PROGRESS SWWD TWDS
DMX.  HAVE INCREASED CLOUD COVER AND FORECAST LCL MVFR/IFR COND DUE
TO STORMS.  ACTIVITY MAY BE ONGOING AFT 12Z FM DMX TO OMA OR SOME
REGENERATION MAY OCCUR AFT 12Z AS WELL. RIDGE XPCTD TO BUILD IN
AFTER 00Z TUES FOR IMPRVG COND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR A PORTION
OF EAST CENTRAL IOWA UNTIL 09Z MONDAY.

&&

LONG TERM...JOHNSON
SHORT TERM...MS
AVIATION...FAB
Hazardous weather outlook, Jul 22, 11:27 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CDT SUN JUL 22 2007

IAZ004>007-015>017-023>026-033>037-044>048-057>062-070>075-
081>086-092>097-240430-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1127 PM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTHWEST OF A WATERLOO TO TAMA LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A
WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND
FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM
COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE ENTIRE
REGION...THEN ACROSS THE SOUTHWEST THIRD MONDAY EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON
HOURS WEST OF INTERSTATE 35. THE PRIMARY THREAT WILL BE FOR LARGE
HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS
AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION
MAY BE NEEDED MONDAY AREA WIDE AND MONDAY EVENING ACROSS THE FAR SOUTHWEST.

IAZ027-028-038-039-049-050-240430-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
1127 PM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF EAST CENTRAL
IOWA AROUND THE WATERLOO AREA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A
WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND
FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM
COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST. THESE STORMS
HAVE A HISTORY OF PRODUCING 3 TO 5 INCHES OF RAINFALL IN A COUPLE
HOURS.  AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE REGION. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE
MORNING AND EARLY AFTERNOON HOURS. THE PRIMARY THREAT WILL BE FOR
HEAVY RAIN AND LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING
STRAIGHT LINE WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS
AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION
MAY BE NEEDED MONDAY MORNING AND EARLY AFTERNOON.

FAB

In the hours before

Local storm report, Jul 22, 11:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     TSTM WND GST     WATERLOO AIRPORT        42.56N 92.40W
07/22/2007  M62 MPH          BLACK HAWK         IA   ASOS

&&

BMOYER
Local storm report, Jul 22, 11:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1156 PM CDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND GST     WATERLOO AIRPORT        42.56N 92.40W
07/22/2007  M62 MPH          BLACK HAWK         IA   ASOS

&&

BMOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:33 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Grundy, Marshall, Tama6 hr
Jul 22, 11:47 PM CDTSevere Thunderstorm WarningDMXBlack Hawk43 min
Jul 23, 12:49 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.